Alert archive / Hawaii / High Surf Warnings in 2023

High Surf Warning 2, NWS Honolulu, HI

January 10, 20234 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 10, 2023, 3:38 AM HST for 4 counties in Hawaii. It took effect at Jan 11, 2023, 12:00 AM HST. It was in force for 52 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2023, 3:38 AM HST (13:38 UTC)
In effect from
Jan 11, 2023, 12:00 AM HST
Expired
Jan 13, 2023, 3:32 AM HST
In force
52 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2023-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2023-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WHHW40 PHFO 101338
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
338 AM HST Tue Jan 10 2023

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI BEGINNING AT
MIDNIGHT TONIGHT...

.Surf will rapidly build and exceed warning levels late tonight 
through early Wednesday, peak through the day Wednesday, then hold
above warning levels through Thursday as the largest swell of the
season moves through. The swell will begin out of the northwest
(320-330 degrees), then shift out of the north northwest (340
degrees) direction through the day Thursday. Expect the warning 
to be expanded to the Big Island later today or tonight. 

HIZ001-003-006-007-017-029-037-039-040-045-047-110245-
/O.NEW.PHFO.SU.W.0002.230111T1000Z-230113T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
338 AM HST Tue Jan 10 2023

...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST
THURSDAY...

* WHAT...Surf of 40 to 50 feet along north facing shores and 25 to
  35 feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Surf will rapidly build and exceed warning levels late
  tonight through early Wednesday, peak through the day Wednesday,
  then hold above warning levels through Thursday as the swell 
  moves through.

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, periodically overtopping vulnerable coastal
  roadways. Significant beach erosion and wave runup will impact
  coastal properties and infrastructure, especially at and around
  high tide just before daybreak. Powerful longshore and rip 
  currents will be present. Surges and strong currents inside 
  exposed harbors could cause damage to boats due to the jostling 
  of boats and floating docks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$

Gibbs
6 follow-up statements
091 
WHHW40 PHFO 110120
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
320 PM HST Tue Jan 10 2023

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI BEGINNING AT
MIDNIGHT TONIGHT...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI AND LANAI
BEGINNING 6 AM HST WEDNESDAY...

.An extra-large northwest swell will arrive tonight, peak 
Wednesday, then gradually diminish on Thursday. The swell will 
begin out of the northwest (320-330 degrees), then shift to the 
north-northwest (340 degrees) Thursday. 

HIZ001-003-006-007-017-029-037-039-040-045-047-111430-
/O.CON.PHFO.SU.W.0002.230111T1000Z-230113T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
320 PM HST Tue Jan 10 2023

...HIGH SURF WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM HST THURSDAY...

* WHAT...Surf of 40 to 50 feet along north facing shores, and 25 
  to 35 feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Surf will rapidly build overnight and early Wednesday,
  peak during the day Wednesday, then hold above warning levels
  through Thursday as the swell gradually diminishes.

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, periodically overtopping vulnerable coastal
  roadways, with localized beach erosion. Wave runup could impact
  coastal properties and infrastructure, especially around high
  tide just before daybreak Wednesday. Powerful longshore and rip
  currents will be present. Surges and strong currents inside 
  exposed harbors could cause damage to boats due to the jostling 
  of boats and floating docks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides. 

&&

$$

HIZ018-043-111430-
/O.NEW.PHFO.SU.Y.0004.230111T1600Z-230113T0400Z/
Maui Leeward West-Lanai Leeward-
320 PM HST Tue Jan 10 2023

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM HST
THURSDAY...

* WHAT...Surf of 12 to 16 feet. 

* WHERE...West facing shores of Maui and Lanai.

* WHEN...From 6 AM Wednesday to 6 PM HST Thursday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$

Birchard
383 
WHHW40 PHFO 111326
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
326 AM HST Wed Jan 11 2023

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI AND WEST FACING 
SHORES OF THE BIG ISLAND... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI LANAI AND 
NORTH FACING SHORES OF THE BIG ISLAND...

.A significant northwest swell building down the island chain 
will peak today, then gradually begin lowering through the day 
Thursday. The northwest (320-330 degrees) swell will shift out of
the north-northwest (340 degrees) late tonight through the day 
Thursday.

HIZ023-026-120230-
/O.EXA.PHFO.SU.W.0002.000000T0000Z-230113T0400Z/
Kona-Kohala-
326 AM HST Wed Jan 11 2023

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf of 5 to 8 feet building to 8 to 12 feet tonight.

* WHERE...West facing shores the Big Island.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and lava flows creating the
  potential for impacts to coastal properties and infrastructure,
  including roadways. Powerful longshore and rip currents will be
  present at most beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. 

&&

$$

HIZ001-003-006-007-017-029-037-039-040-045-047-120230-
/O.CON.PHFO.SU.W.0002.000000T0000Z-230113T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
326 AM HST Wed Jan 11 2023

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf of 40 to 50 feet along north facing shores, and 25 
  to 35 feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, periodically overtopping vulnerable coastal 
  roadways, with localized beach erosion. Wave runup could 
  impact coastal properties and infrastructure, especially 
  around high tide just before daybreak Wednesday. Powerful 
  longshore and rip currents will be present. Surges and strong 
  currents inside exposed harbors could cause damage to boats 
  due to the jostling of boats and floating docks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$

HIZ053-054-120230-
/O.EXB.PHFO.SU.Y.0004.230111T1326Z-230113T0400Z/
Big Island East-Big Island North-
326 AM HST Wed Jan 11 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf building to 10 to 15 feet this afternoon, then to 18
  to 22 feet Thursday.

* WHERE...North facing shores of the Big Island.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Moderate. Strong breaking waves and strong currents
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$

HIZ018-043-120230-
/O.EXT.PHFO.SU.Y.0004.230111T1326Z-230113T0400Z/
Maui Leeward West-Lanai Leeward-
326 AM HST Wed Jan 11 2023

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...For Maui, surf of 10 to 15 feet building to 14 to 18 feet
  Thursday. For Lanai, surf of 5 to 8 feet building to 8 to 12 
  feet this afternoon.

* WHERE...West facing shores of Maui and Lanai.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
190 
WHHW40 PHFO 120201
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
401 PM HST Wed Jan 11 2023

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI AND WEST FACING
SHORES OF THE BIG ISLAND... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI LANAI AND 
NORTH FACING SHORES OF THE BIG ISLAND...

.A significant northwest swell moving through the island chain 
will gradually begin lowering through the day Thursday. The 
northwest (320-330 degrees) swell will shift out of the north- 
northwest (340 degrees) Thursday.

HIZ001-003-006-007-017-023-026-029-037-039-040-045-047-121515-
/O.CON.PHFO.SU.W.0002.000000T0000Z-230113T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kona-Kohala-Kauai North-Molokai Windward-
Molokai North-Molokai West-Maui Central Valley North-
Windward Haleakala-
401 PM HST Wed Jan 11 2023

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf of 35 to 45 feet along north facing shores, and 20
  to 25 feet along west facing shores of the smaller islands. Surf
  8 to 12 feet along west facing shores of Big Island. 

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai, and north facing shores of Maui. West facing shores of
  Big Island. 

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, periodically overtopping vulnerable coastal
  roadways, with localized beach erosion. Wave runup could impact
  coastal properties and infrastructure, especially around high
  tide just before daybreak Thursday. Powerful longshore and rip 
  currents will be present. Surges and strong currents inside 
  exposed harbors could cause damage to boats due to the jostling 
  of boats and floating docks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$

HIZ018-043-053-054-121515-
/O.CON.PHFO.SU.Y.0004.000000T0000Z-230113T0400Z/
Maui Leeward West-Lanai Leeward-Big Island East-Big Island North-
401 PM HST Wed Jan 11 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...For Maui and Lanai surf of 10 to 14 feet. For Big Island
  surf of 18 to 22 feet.

* WHERE...West facing shores of Maui and Lanai and north facing
  shores of Big Island.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
510 
WHHW40 PHFO 121319
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
319 AM HST Thu Jan 12 2023

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST 
FACING SHORES OF THE BIG ISLAND... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI AND LANAI 
AND FOR NORTH FACING SHORES OF THE BIG ISLAND...

.An extra-large northwest (330 degrees) swell will be slow to 
diminish today, then shift to the north (350 degrees) tonight and
Friday as it gradually eases.

HIZ001-003-006-007-017-023-026-029-037-039-040-045-047-130230-
/O.EXT.PHFO.SU.W.0002.000000T0000Z-230113T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kona-Kohala-Kauai North-Molokai Windward-
Molokai North-Molokai West-Maui Central Valley North-
Windward Haleakala-
319 AM HST Thu Jan 12 2023

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Surf of 25 to 35 feet along north facing shores, and 18
  to 24 feet along west facing shores of the smaller islands. Surf
  12 to 16 feet along west facing shores of Big Island. Surf will
  gradually diminish tonight. 

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai, north facing shores of Maui and west facing shores of 
  Big Island.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...High...Expect very strong breaking waves and powerful
  longshore and rip currents. Expect ocean water surging and 
  sweeping across beaches, with localized beach erosion. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Head all 
advice from ocean safety officials. 

&&

$$

HIZ018-043-053-054-130230-
/O.EXT.PHFO.SU.Y.0004.000000T0000Z-230113T1600Z/
Maui Leeward West-Lanai Leeward-Big Island East-Big Island North-
319 AM HST Thu Jan 12 2023

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...For Maui and Lanai, surf 12 to 16 feet. For Big Island, 
  surf of 15 to 20 feet.

* WHERE...West facing shores of Maui and Lanai, and north facing
  shores of Big Island. Surf will gradually diminish tonight. 

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$

Birchard
655 
WHHW40 PHFO 130144
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
344 PM HST Thu Jan 12 2023

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI AND FOR NORTH
FACING SHORES OF THE BIG ISLAND...

.An extra-large northwest (330-340 degrees) swell will slowly 
diminish tonight, then shift to the north (350 degrees) tonight 
and Friday as it gradually eases.

HIZ023-026-130245-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-230113T1600Z/
Kona-Kohala-
344 PM HST Thu Jan 12 2023

...HIGH SURF WARNING IS CANCELLED...

Surf has fallen below the warning threshold.

$$

HIZ043-130245-
/O.CAN.PHFO.SU.Y.0004.000000T0000Z-230113T1600Z/
Lanai Leeward-
344 PM HST Thu Jan 12 2023

...HIGH SURF ADVISORY IS CANCELLED...

Surf has fallen below the advisory threshold.


$$

HIZ001-003-006-007-017-029-037-039-040-045-047-131445-
/O.CON.PHFO.SU.W.0002.000000T0000Z-230113T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
344 PM HST Thu Jan 12 2023

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Surf of 20 to 30 feet along north facing shores, and 15
  to 20 feet along west facing shores of the smaller islands. 
  Surf will gradually diminish tonight.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai, north facing shores of Maui.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...High...Expect very strong breaking waves and 
  powerful longshore and rip currents. Expect ocean water 
  surging and sweeping across beaches, with localized beach 
  erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$

HIZ018-053-054-131445-
/O.CON.PHFO.SU.Y.0004.000000T0000Z-230113T1600Z/
Maui Leeward West-Big Island East-Big Island North-
344 PM HST Thu Jan 12 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...For Maui, surf 12 to 16 feet. For Big Island, surf of 15
  to 20 feet.

* WHERE...West facing shores of Maui, and north facing shores of 
  Big Island. Surf will gradually diminish tonight.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
245 
WHHW40 PHFO 131332
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
332 AM HST Fri Jan 13 2023

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI AND THE BIG 
ISLAND... 

.A large north (350 degrees) swell is on the downward trend today. 
Large surf will persist for most north and west facing shores 
through the weekend as another powerful long period northwest (310 
degrees) swell is expected to rise Saturday and hold through Sunday.

HIZ001-003-006-007-017-029-037-039-040-045-047-140245-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-230113T1600Z/
/O.EXB.PHFO.SU.Y.0004.000000T0000Z-230116T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
332 AM HST Fri Jan 13 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Surf 18 to 24 feet along north facing shores, and 10 to 14 
  feet along west facing shores. Surf will gradually decline through 
  today before another northwest swell rises Saturday.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Moderate. Strong breaking waves and strong currents will 
  make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't go 
out.

&&

$$

HIZ018-131445-
/O.CAN.PHFO.SU.Y.0004.000000T0000Z-230113T1600Z/
Maui Leeward West-
332 AM HST Fri Jan 13 2023

...HIGH SURF ADVISORY IS CANCELLED...

Surf has fallen below the advisory threshold.

$$

HIZ009-035-140245-
/O.EXB.PHFO.SU.Y.0004.000000T0000Z-230114T0400Z/
Olomana-Koolau Windward-
332 AM HST Fri Jan 13 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf 18 to 24 feet. Surf will gradually decline through 
  today.

* WHERE...North facing shores of Oahu.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Strong breaking waves and strong currents will 
  make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't go 
out.

&&

$$

HIZ053-054-140245-
/O.EXT.PHFO.SU.Y.0004.000000T0000Z-230114T0400Z/
Big Island East-Big Island North-
332 AM HST Fri Jan 13 2023

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf 15 to 20 feet along north facing shores.

* WHERE...North facing shores of Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 9, 8:38 PM HST, 7 hours earlier.

Area forecast discussion, Jan 9, 8:38 PM HST, 7 hours before
Area Forecast Discussion
National Weather Service Honolulu HI
838 PM HST Mon Jan 9 2023

.SYNOPSIS...
A weakening cold front will bring moderate trade winds and a
brief increase in clouds and showers, mainly over windward and
mauka zones, on Wednesday. Otherwise, stable conditions and light
winds, will limit rainfall.

&&

.DISCUSSION...
No changes to the forecast this evening, but expecting to make
some changes with the morning package. Nothing significant since
there are no major weather systems expected, but some general
tweaking of the forecast towards a blend of the models in the
longer range.

A surface ridge north of the islands, and mid level ridging over
the islands, maintains the light wind, dry and stable airmass over
the region. Expect limited shower through Tuesday with an
inversion remaining around 3500 feet. Light winds will lead to
land and sea breezes. Despite the dry conditions, some afternoon
clouds are likely to develop, but very few showers are expected.

A cold front to the northwest of islands will push to
the east, pushing the surface ridge over the islands further
weakening our winds. This front is associated with a strong low
far north of the islands. The southern end of the front is
expected to weaken as it approaches the islands Tuesday night.
What remains of the front will reach Kauai and Oahu very early
Wednesday morning, and the remaining islands that afternoon into
the Wednesday night. The front will bring moderate northerly
winds and a brief uptick in windward showers. While the ridging
aloft will weaken some during this time, it will still be in
place, limiting shower development. Expect winds to veer to the
northeast and increase a touch behind the front, before turning
more to the east and weakening Wednesday night through Thursday.

There is good model agreement between the ECWMF and GFS that the
zonal pattern aloft will break down during the second half of the
week. That being said, at least through the weekend high pressure
aloft remains over the islands, so we won't likely see any
significant changes to our weather. Expect the second half of the
week to be a return to lighter winds and relatively dry
conditions.

&&

.AVIATION...

The air mass over the state is expected to remain dry and stable
through at least twenty-four hours. Light and variable winds,
patchy low clouds, and little or no precipitation will continue.

A strong inversion around 03 kft above the surface is inhibiting
any vertical cloud development. Early evening satellite imagery
reveals thickening areas of low topped stratocumulus. Cloud bases
may lower slightly overnight, potentially producing areas of MVFR
CIG. No AIRMETs are in effect or anticipated at this time.

&&

.MARINE...
The largest winter swell of the season thus far will begin to
arrive Tuesday night and peak during the day Wednesday and
gradually decline and veer more northerly Wednesday night through
rest of the week. The source of this swell is from a hurricane-
force low tracking east along the north Pacific. Daytime ASCAT
pass showed a wide swath of 60 knot winds with altimeter showing
seas of up to 45 feet. This increases confidence for giant surf
(40 to 50 feet) along north facing shores during the day
Wednesday for the smaller islands. The peak of the swell will
mainly be out of the north-northwest (330 degree) direction and
coastal impacts are expected along north and west facing shores.
Expect ocean water surging and sweeping across beaches creating
the potential for impacts to coastal properties and
infrastructure, including roadways. Significant harbor surges will
also be possible along select north and west facing harbors. High
Surf Warnings for most north and west facing shores should be
posted on Tuesday. As this swell declines, a large west-northwest
to northwest swell is expected over the weekend and will likely
produce high end advisory level surf along north and west facing
shores.

A weak cold front approaching from the northwest will produce
light winds through Tuesday. The front is forecast to dissipate
as it moves SE down the island chain, bringing an increase in
showers Tuesday night through Wednesday. Northeast trade winds
will also increase as they fill in behind the front on Wednesday.
The combination of breezy northeast winds and the extra large
north-northwest swell will produce Small Craft Advisory
conditions for all Hawaiian waters Wednesday through Thursday.
Winds will again taper off and veer toward the southeast Thursday
into Friday as a stronger and slower-moving front passes north of
the state.

Surf along south facing shores will remain at background levels
throughout the week. Surf along east facing shores will generally
remain small with exception for areas exposed to northerly
swells. These areas will see significant increase with the extra-
large north-northwest swell aforementioned above.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...M Ballard
AVIATION...Bedal
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:40 AM HSTSmall Craft AdvisoryHFO4 days

Nearby

High Surf Warnings in Hawaii, 2023Every high surf warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.